Alert archive / North Carolina / Special Weather Statements in 2020
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 3, 2020, 5:00 PM EDT for Wake County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 3, 2020, 6:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Raleigh, NC
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 15 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
170
WWUS82 KRAH 032100
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
500 PM EDT Mon Aug 3 2020
NCZ008-009-024>027-040>042-077-032200-
Nash NC-Johnston NC-Chatham NC-Franklin NC-Vance NC-Durham NC-
Harnett NC-Wake NC-Granville NC-Orange NC-
500 PM EDT Mon Aug 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NASH...
SOUTHWESTERN VANCE...SOUTHEASTERN ORANGE...NORTHEASTERN HARNETT...
SOUTHERN GRANVILLE...WAKE...NORTHERN JOHNSTON...EASTERN CHATHAM...
SOUTHERN DURHAM AND WESTERN FRANKLIN COUNTIES UNTIL 600 PM EDT...
At 459 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of Bailey
to near Lillington. Movement was northwest at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain of around one inch in the next hour, and minor flooding
particularly in urban areas, will also be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Creedmoor, Pittsboro, Lillington,
Wake Forest, Garner and Carrboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 200 AM EDT for central North
Carolina.
LAT...LON 3575 7813 3573 7819 3571 7816 3568 7816
3533 7880 3551 7899 3552 7897 3555 7903
3559 7905 3562 7911 3579 7929 3626 7846
TIME...MOT...LOC 2059Z 146DEG 25KT 3573 7823 3542 7877
$$
26What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:40 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 3, 3:40 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 340 PM EDT Mon Aug 3 2020 .SYNOPSIS... Tropical cyclone Isaias will track north along the Georgia coast late this afternoon and the South Carolina coast this evening. The storm is expected to make landfall across the far northern South Carolina coast before midnight and then move north-northeast across eastern portions of North Carolina tonight through Tuesday morning. A more typical summertime pattern of afternoon and evening thunderstorms will then return for the remainder of the week. && .NEAR TERM /THROUGH TUESDAY/... As of 335 PM Monday... The official forecast for Tropical Storm Isaias shows the storm moving a touch faster through North Carolina, and it now appears that the bulk of the impacts from the storm will be felt during the overnight hours as opposed to persisting into Tuesday morning. 25+ mph winds should first be felt right around sunset in southern Sampson County, with winds ramping up during the rest of the evening and into the overnight hours. The eye of the storm is expected to pass to the east of the forecast area, so winds should remain elevated with the storm moving through. Although Isaiah is still forecast to briefly become a hurricane before making landfall, no hurricane force winds are expected in the forecast area. With the quicker storm movement, all wind speeds greater than 25 mph should be out of the region by 8am Tuesday. The slightly faster storm speed should also result in slightly lower rainfall forecasts as the storm will be over the region for less time. Still think that there will be 4-6 inch rainfall totals along the I-95 corridor, but that the overall coverage of those highest rainfall totals will be reduced. With all widespread rainfall out of the forecast area by Tuesday afternoon, think that a chance for scattered showers/thunderstorms will remain across the forecast area with clearing skies behind the storm, except sinking motion in the wake of the storm will likely limit overall coverage. With the storm moving out of the region more quickly, bumped up high temperatures another degree or two, into the mid to upper 80s. && .SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 340 PM Monday... A slow moving cold front will move across the western NC mountains on Tuesday evening and then stall across central NC for much of the short term period into Friday night. A broad upper trough axis stretching from the Great Lakes into the northern Gulf of Mexico early in the period gradually weakens through the work week although the trough axis lingers to our west. The result will be a period of unsettled weather with mainly afternoon and evening showers and storms. Given the significant rain that will fall across parts of the Carolinas tonight and early Tuesday, any significant rain from thunderstorms on Wednesday could result in some additional or nehanced flooding issues. Temperatures on Wednesday in the wake of the departing TC will range near seasonable around 90 and then cool a slight bit into the mid to upper 80s on Thursday and Friday. Morning lows will range around 70. -Blaes && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 305 PM Monday... The cold front that stalls out over NC in the wake of TS Isaias looks like it will washout or be fairly unidentifiable by Saturday. With one shortwave moving off the Mid-Atlantic coast on Saturday and the central US ridge trying to build eastward, a general WNW flow aloft should become established into early next week. This pattern suggests near normal temps each day, with diurnal convection potentially augmented/enhanced by disturbances in the NW flow aloft. Confidence in the timing of those disturbances would be fairly low, so will keep pops near climo in the lower end chance range. Afternoon highs 88-92. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... As of 220 PM Monday... A band of showers and storms will lift north across the northern and western Piedmont early this afternoon and linger for a few hours. Elsewhere, after a lull, additional scattered showers and storms will develop later this afternoon and early evening across the Sandhills and Coastal Plain as deep tropical moisture pushes into the region. Aviation conditions will deteriorate from the south this evening as widespread showers, thunderstorms, and strengthening winds associated with the core of the tropical storm spread north. This will result in widespread IFR to MVFR conditions in heavy tropical at KRDU, KRWI and KFAY, especially between 02Z and 10Z. The strongest winds with gusts to 50kts at KRWI, 36kts at KFAY and 28kts at KRDU will occur for a 3 to 5 hour period during this window. Further west, periods of showers and storms, heavy at times with less extreme winds are expected at the KGSO and KINT terminals. Conditions will improve quickly from south to north just after daybreak Tuesday with VFR conditions and winds gusts falling below 20kts by 16Z Tuesday. Looking further ahead, a more typical summer time pattern with mainly afternoon and evening showers and storms are expected through Friday. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for NCZ010-011-026>028-041>043-077-078- 086-088-089. Flash Flood Watch through Tuesday afternoon for NCZ007>011- 021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...Blaes NEAR TERM...Green SHORT TERM..Blaes LONG TERM...BLS AVIATION...Blaes
Hazardous weather outlook, Aug 3, 4:50 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 450 PM EDT Mon Aug 3 2020 NCZ089-042100- Sampson- 450 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-041>043-077-078-086-088-042100- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Hoke-Cumberland- 450 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038>040-073>076-083>085-042100- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- Scotland- 450 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 2:08 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
208 PM EDT Mon Aug 3 2020
NCZ077-088-089-031915-
Sampson NC-Harnett NC-Cumberland NC-
208 PM EDT Mon Aug 3 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON...HARNETT
AND NORTHEASTERN CUMBERLAND COUNTIES UNTIL 315 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Godwin, or 16 miles northwest of Clinton, moving
northwest at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lillington, Dunn, Angier, Godwin, Erwin, Eastover, Coats, Stedman,
Wade and Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3501 7868 3507 7877 3544 7905 3558 7891
3552 7870 3543 7861 3536 7856 3534 7853
3531 7854 3529 7852 3515 7845 3507 7846
3500 7857
TIME...MOT...LOC 1807Z 154DEG 30KT 3510 7860
26Special weather statement, Aug 3, 2:58 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
258 PM EDT Mon Aug 3 2020
NCZ041-042-077-032000-
Johnston NC-Harnett NC-Wake NC-
258 PM EDT Mon Aug 3 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARNETT...SOUTH
CENTRAL WAKE AND WESTERN JOHNSTON COUNTIES UNTIL 400 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benson, or 12 miles southwest of Smithfield, moving north at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Garner, Clayton, Dunn, Benson, Four Oaks, Coats Crossroads and Lake
Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3537 7841 3531 7849 3532 7860 3566 7874
3574 7861 3571 7843
TIME...MOT...LOC 1857Z 167DEG 19KT 3541 7852
26Special weather statement, Aug 3, 4:07 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
407 PM EDT Mon Aug 3 2020
NCZ042-043-077-078-089-032100-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Wilson NC-
407 PM EDT Mon Aug 3 2020
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...NORTHERN
SAMPSON...NORTHEASTERN HARNETT...SOUTHWESTERN WILSON AND JOHNSTON
COUNTIES UNTIL 500 PM EDT...
At 406 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Walnut Creek to
Clinton. Movement was northwest at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Goldsboro, Smithfield, Clayton, Dunn, Mount Olive, Angier, Benson,
Fremont, Micro and Selma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3523 7862 3525 7862 3525 7864 3546 7883
3552 7871 3571 7847 3582 7826 3577 7825
3573 7821 3578 7806 3541 7784 3519 7803
3518 7807 3519 7816 3513 7817 3502 7848
TIME...MOT...LOC 2006Z 148DEG 27KT 3527 7794 3502 7833
26Special weather statement, Aug 3, 4:18 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
418 PM EDT Mon Aug 3 2020
NCZ007-008-023>025-040-032115-
Chatham NC-Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
418 PM EDT Mon Aug 3 2020
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...PERSON... ORANGE...SOUTHWESTERN GRANVILLE...NORTHERN
CHATHAM AND DURHAM COUNTIES UNTIL 515 PM EDT...
At 416 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Durham to near
Carrboro to 9 miles northwest of Pittsboro. Movement was north at 25
mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Durham, Chapel Hill, Burlington, Graham, Roxboro, Hillsborough,
Carrboro, Mebane, Butner and Elon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3652 7883 3607 7874 3607 7875 3603 7875
3602 7873 3596 7872 3579 7909 3570 7937
3603 7954 3625 7953 3624 7915 3638 7915
TIME...MOT...LOC 2016Z 164DEG 21KT 3599 7883 3585 7911 3580 7931
26Special weather statement, Aug 3, 5:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
500 PM EDT Mon Aug 3 2020
NCZ008-009-024>027-040>042-077-032200-
Nash NC-Johnston NC-Chatham NC-Franklin NC-Vance NC-Durham NC-
Harnett NC-Wake NC-Granville NC-Orange NC-
500 PM EDT Mon Aug 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NASH...
SOUTHWESTERN VANCE...SOUTHEASTERN ORANGE...NORTHEASTERN HARNETT...
SOUTHERN GRANVILLE...WAKE...NORTHERN JOHNSTON...EASTERN CHATHAM...
SOUTHERN DURHAM AND WESTERN FRANKLIN COUNTIES UNTIL 600 PM EDT...
At 459 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of Bailey
to near Lillington. Movement was northwest at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain of around one inch in the next hour, and minor flooding
particularly in urban areas, will also be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Creedmoor, Pittsboro, Lillington,
Wake Forest, Garner and Carrboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 200 AM EDT for central North
Carolina.
LAT...LON 3575 7813 3573 7819 3571 7816 3568 7816
3533 7880 3551 7899 3552 7897 3555 7903
3559 7905 3562 7911 3579 7929 3626 7846
TIME...MOT...LOC 2059Z 146DEG 25KT 3573 7823 3542 7877
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:09 AM EDT | Special Weather Statement | RAH | Forsyth | 66 min |
| Aug 3, 1:13 AM EDT | Areal Flood Advisory | RAH | Forsyth | 3 hr |
| Aug 3, 1:22 AM EDT | Special Weather Statement | RAH | Forsyth | 53 min |
| Aug 3, 3:04 AM EDT | Special Weather Statement | RAH | Forsyth | 56 min |
| Aug 3, 10:48 AM EDT | Special Weather Statement | RAH | Anson, Chatham, Davidson, Montgomery, Randolph, Stanly | 57 min |
| Aug 3, 10:50 AM EDT | River Flood Warning | RAH | Johnston | 4 days |
| Aug 3, 10:50 AM EDT | River Flood Warning | RAH | Johnston | 60 hr |
| Aug 3, 2:08 PM EDT | Special Weather Statement | RAH | Harnett | 67 min |
| Aug 3, 2:58 PM EDT | Special Weather Statement | RAH | Johnston | 62 min |
| Aug 3, 4:07 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 53 min |
| Aug 3, 4:18 PM EDT | Special Weather Statement | RAH | Alamance, Durham, Orange, Person | 57 min |
| Aug 3, 5:56 PM EDT | Special Weather Statement | RAH | Anson | 64 min |
| Aug 3, 6:10 PM EDT | Special Weather Statement | RAH | Granville, Vance | 65 min |
| Aug 3, 6:14 PM EDT | Special Weather Statement | RAH | Durham, Orange, Person | 61 min |
Nearby
Special Weather Statements in North Carolina, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.